Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

May 1, 2022Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 1, 2022, 4:55 PM CDT for Andrews County, Gaines County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2022, 4:55 PM CDT (21:55 UTC)
Expired
May 1, 2022, 6:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 1, 2:50 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Sun May 1 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun May 1 2022

Low clouds have been slow to lift as higher deck over them. As of
17z all TAF sites should become VFR soon but there are still
pockets of MVFR cigs. SE wind gusts will increase through the
afternoon. Looking for the development of storms over the next
hour or two out west and move east through evening. Storms over
the area are expected to become severe but have not added mention
of large hail or 50kt wind at this time.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 1 2022

A strong upper low will swing across NV and UT today and move
into CO tonight.  This low will move onto the plains Monday as
another low moves out of OR.

There is an enhanced risk of severe storms today across much of the
area.  Low level moisture recovering from front yesterday but dewpts
in the 50s have made it back to the higher elevations with 60 dewpts
moving up through the Pecos River valley and Southern Permian Basin.
Highest pops tonight are in the east through storms will start in
the west on dryline/mountains.  According to latest SWOMCD These
storms will have potential for unusually large hail. Could also see
damaging wind, locally heavy rain, and a few tornadoes.

Wind will be S to SE tonight becoming west Monday.  Borderline high
wind will be possible Monday at GDP.  Lows in the 50s and 60s
tonight warming to the 80s and 90s Monday.  A cold front blows in
late Monday night and will bring cooler lows to northern counties.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 155 PM CDT Sun May 1 2022

A departing upper level shortwave trough will send a weak cold front
into our region Tuesday morning. The front will only make it to the
Pecos River Valley before diffusing out and isn't expected to impact
high temperatures much. A larger upper trough is progged to dig
through the central Rockies late Tuesday into Wednesday and eject
into the central Plains by 00z Thursday. This will allow a warm
front to push through, shifting flow to southerly by the afternoon.
The warm front may also trigger some isolated thunderstorms along
the dryline across the lower Trans Pecos and eastern Permian Basin.
A Pacific Front accompanying the upper level disturbance will sweep
through the region Wednesday afternoon/evening. This is expected to
develop scattered thunderstorms as it interacts with the retreating
dryline across the eastern CWA. Scattered convection remains
possible overnight, though precipitation chances decrease after
midnight.

The chance of storms diminishes by Thursday morning as the upper
level trough and forcing departs, leaving the remainder of the long
term period dry. Another cold front will drop in from the north
Thursday morning, bringing temperatures down to near average. Upper
level ridging begins to build Friday, increasing
heights/thickness that will set up a warming trend for the
weekend that could bring Midland's first 100 degree day of the
year next Sunday.

-Munyan

&&

.FIRE WEATHER...
Issued at 155 PM CDT Sun May 1 2022

A Red Flag Warning is in effect today across our far northwestern
zones where a sharpening dryline is expected to bring critical
humidity and winds near 20kts. Thunderstorms are possible this
afternoon/evening outside of the warning area where the
possibility of lightning starts exists as well as gusty, erratic
winds.

The dryline is expected to surge eastward Monday, bringing
critical RHs areawide. The extent for fire concerns remains
highly conditional of this afternoon's thunderstorm activity and
where wetting rains will occur. A Fire Weather Watch is currently
in effect across Southeast New Mexico southward through the Marfa
Plateau where the highest confidence for critical fire weather
conditions exists. Given the uncertainty of rainfall, will leave
the Watch as is though more zones may need to added in the next
forecast update should the Watch be upgraded.

Through mid week, moisture will slosh back and forth with the
dryline diurnally surging towards the eastern CWA during the day and
retreating westward overnight. This will allow for good to excellent
moisture recovery out east but an extended period of drying out
west. Without any major weather systems providing windier days,
RFTIs will be driven primarily by low RH behind the dryline.
Near-critical to critical conditions are anticipated behind the
dryline and dictated by its placement through mid-week.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  56  86 /  50  10   0   0
Carlsbad                 52  92  56  91 /  20   0   0   0
Dryden                   66  95  64  93 /  50  10   0  10
Fort Stockton            60  93  61  93 /  40   0   0   0
Guadalupe Pass           57  82  58  84 /  10   0   0   0
Hobbs                    54  88  49  86 /  30   0   0   0
Marfa                    46  85  47  89 /  20   0   0   0
Midland Intl Airport     62  92  57  88 /  50   0   0   0
Odessa                   62  92  57  88 /  50   0   0   0
Wink                     58  94  54  91 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Fire Weather Watch from Monday morning through Monday evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Monday morning through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...72
LONG TERM....16
AVIATION...72
Hazardous weather outlook, May 1, 2:44 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sun May 1 2022 /144 PM MDT Sun May 1 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe storms this afternoon and
tonight over portions of Southeast New Mexico, the Trans Pecos, and
the Permian Basin. Very large hail and damaging wind will be the
main concerns, but locally heavy rain and isolated tornadoes are
possible.

A Red Flag Warning is in effect this afternoon and early evening for
the Guadalupe and Delaware Mountains, Sacramento Foothills, Chaves
and Eddy County plains, and most of Culberson County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Fire Weather Watch is in effect from Monday morning through Monday
evening for Southeast New Mexico south to lower Brewster County.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service or local law enforcement.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 1, 4:01 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Sun May 1 2022

TXZ276-279-281-012145-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
401 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of west central
Brewster and southeastern Presidio Counties through 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lajitas, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 2928 10391 2938 10407 2979 10372 2961 10349
      2947 10362 2949 10363 2948 10364 2947 10364
      2946 10363 2932 10376 2933 10379 2929 10379
      2927 10381
TIME...MOT...LOC 2100Z 221DEG 27KT 2939 10394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80
Special weather statement, May 1, 4:05 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Sun May 1 2022

TXZ274-012145-
Reeves County Plains TX-
405 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 16 miles south of Toyah, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saragosa, Toyah Lake and Verhalen.

This includes Interstate 10 between mile markers 209 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3134 10343 3113 10324 3110 10327 3096 10369
      3111 10381
TIME...MOT...LOC 2105Z 235DEG 20KT 3109 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 1, 4:19 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 1 2022

TXZ277-278-012200-
Davis Mountains Foothills TX-Davis Mountains TX-
419 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern
Brewster, eastern Jeff Davis and northeastern Presidio Counties
through 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3020 10364 3031 10380 3065 10351 3046 10328
TIME...MOT...LOC 2119Z 222DEG 21KT 3029 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

16
Special weather statement, May 1, 4:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 1 2022

TXZ060-061-067-068-012215-
Crane TX-Ector TX-Ward TX-Winkler TX-
431 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Ector,
northeastern Ward, southeastern Winkler and northwestern Crane
Counties through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 15 miles southwest of Monahans, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 59 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3137 10313 3152 10325 3186 10282 3161 10261
TIME...MOT...LOC 2131Z 235DEG 27KT 3149 10312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

16
Local storm report, May 1, 4:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PYOTE                   31.54N 103.12W
05/01/2022  E1.00 INCH       WARD               TX   PUBLIC

0416 PM     HAIL             2 S LOVINGTON           32.92N 103.35W
05/01/2022  M2.75 INCH       LEA                NM   TRAINED SPOTTER

0424 PM     HAIL             2 S LOVINGTON           32.92N 103.35W
05/01/2022  M2.00 INCH       LEA                NM   TRAINED SPOTTER

0437 PM     HAIL             LOVINGTON               32.95N 103.35W
05/01/2022  E1.00 INCH       LEA                NM   PUBLIC

&&
Local storm report, May 1, 4:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             FRANKEL CITY            32.39N 102.78W
05/01/2022  E1.75 INCH       ANDREWS            TX   TRAINED SPOTTER

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:56 PM CDTSpecial Weather StatementMAFAndrews49 min
May 1, 3:11 PM CDTSpecial Weather StatementMAF49 min
May 1, 3:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines45 min
May 1, 3:18 PM CDTSevere Thunderstorm WarningMAFBrewster27 min
May 1, 3:41 PM CDTSpecial Weather StatementMAFBrewster49 min
May 1, 3:41 PM CDTSpecial Weather StatementMAFWard34 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward54 min
May 1, 3:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
May 1, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Gaines63 min
May 1, 4:01 PM CDTSpecial Weather StatementMAF44 min
May 1, 4:05 PM CDTSpecial Weather StatementMAFReeves40 min
May 1, 4:08 PM CDTTornado WarningMAFAndrews52 min
May 1, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines65 min
May 1, 4:11 PM CDTSevere Thunderstorm WarningMAFBrewster43 min
May 1, 4:19 PM CDTSpecial Weather StatementMAF41 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
May 1, 4:22 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward38 min
May 1, 4:31 PM CDTSpecial Weather StatementMAFWard44 min
May 1, 4:37 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler53 min
May 1, 4:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward65 min
May 1, 4:57 PM CDTTornado WarningMAFCrane, Pecos, Ward48 min
May 1, 5:00 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio60 min
May 1, 5:04 PM CDTTornado WarningMAFPecos41 min
May 1, 5:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 1, 5:15 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFGaines60 min
May 1, 5:22 PM CDTTornado WarningMAFGaines38 min
May 1, 5:24 PM CDTSpecial Weather StatementMAF51 min
May 1, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Ector, Winkler50 min
May 1, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Scurry42 min
May 1, 5:44 PM CDTTornado WarningMAFCrane, Pecos, Upton46 min
May 1, 5:45 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFBorden, Scurry60 min
May 1, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Dawson, Gaines, Martin53 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
May 1, 5:56 PM CDTTornado WarningMAFGaines49 min
May 1, 6:04 PM CDTSpecial Weather StatementMAFWard41 min
May 1, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews9 min
May 1, 6:25 PM CDTTornado WarningMAFScurry50 min
May 1, 6:29 PM CDTTornado WarningMAFPecos46 min
May 1, 6:33 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward42 min
May 1, 6:39 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFScurry66 min
May 1, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Dawson, Gaines, Martin63 min
May 1, 6:51 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFGaines54 min
May 1, 6:57 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves3 hr
May 1, 3:21 PM CDTSpecial Weather StatementMAFLea39 min
May 1, 3:37 PM CDTSevere Thunderstorm WarningMAFLea38 min
May 1, 4:15 PM CDTSevere Thunderstorm WarningMAFLea60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.